Texas, 2004

Flash Flood and Hail in Texas, August 30, 2004

August 30, 2004 · NWS MAF · 9 events in 6 counties and zones

Widespread convection erupted over the west Texas Permian Basin during the afternoon of the 30th. Several storms became severe with organized multicell structures the dominant mode for convection.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
$30,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Widespread convection erupted over the west Texas Permian Basin during the afternoon of the 30th. Several storms became severe with organized multicell structures the dominant mode for convection. One relatively long-lived thunderstorm propagated southwest across Scurry and Borden Counties. This storm produced a swath of large hail that damaged pecan trees. Another well-organized storm produced golfball size hail over U.S. Highway 385 in northern Crane County. This storm remained stationary over the highway for nearly an hour, and resulted in flash flooding along the steep terrain of the Caprock Escarpment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 30, 12:53 PM CST, 34 minutes earlier.

Area forecast discussion, Aug 30, 12:53 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
153 PM CDT MON AUG 30 2004

.SHORT TERM...
WATER VAPOR LOOP SHOWS A MOIST PLUME AND AN ASSOCIATED WEAK
SHORTWAVE TRANSLATING ACROSS THE PERMIAN BASIN AND THE WESTERN LOW
ROLLING PLAINS. A WELL DEFINED CUMULUS FIELD ASSOCIATED WITH THIS
WAVE AND LOW LEVEL THETA-E RIDGING...EXTENDS FROM CENTRAL TEXAS
NORTHWEST TO THE PERMIAN BASIN. KMAF RADAR SHOWS ISOLATED
SHOWERS/THUNDERSTORMS DEVELOPING FROM EAST OF BIG SPRING TO SOUTH OF
COLORADO CITY AT 18Z. ANOTHER SHORTWAVE SHEAR AXIS EXTENDS ACROSS
EASTERN NEW MEXICO AND FAR WEST TEXAS. ISOLATED THUNDERSTORMS ARE
STARTING TO DEVELOP WITHIN THIS AXIS ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS.

MADE VERY LITTLE CHANGES TO THE GOING FORECAST TONIGHT. THE
ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE ACROSS THE FORECAST AREA
THIS EVENING. LIFT ASSOCIATED WITH WEAK SHORTWAVES AND A 40-45 KNOT
UPPER LEVEL JET MOVING INTO FAR WEST TEXAS SHOULD ALLOW FOR
SCATTERED THUNDERSTORM DEVELOPMENT TONIGHT ACROSS THE
AREA...ESPECIALLY AREAS ALONG AND NORTH OF INTERSTATE 10. WEAK
EASTERLY FLOW AT THE SURFACE SHOULD PERSIST AS A SURFACE RIDGE OF
HIGH PRESSURE BUILDS INTO THE TEXAS PANHANDLE.

.LONG TERM...
SUBTROPICAL RIDGE (STR) BUILDING ACRS GREAT BASIN REGION WILL ALLOW
MID LEVEL WINDS TO VEER TO NE BY WED PM. THIS WILL PUSH WEAKNESS IN
RIDGE W THEREBY SIGNALING PATTERN CHANGE WED...WITH ISOLD DIURNAL
POPS IN/NEAR MTNS. GFS IS SLOWER IN MOVING MID LEVEL WEAKNESS W...AND
SCT POPS ACRS FAR WRN AREAS STILL APPROPRIATE TUE. SFC HIGH PRESSURE
IN WAKE OF BROAD/LOW AMPLITUDE MID/UPPER TROF ACRS ERN U.S. WILL
ATTEMPT TO NOSE INTO W TX TUE-THU - WHICH SEEMS TOO FAR W (BUT MAY
BE CONVECTIVE FEEDBACK). GUIDANCE NUMBERS ON THE COOL SIDE IN PART
DUE TO HIGH PRESSURE INFLUENCE...AS SUCH WILL KEEP TEMPS A FEW
DEGREES ABOVE GUIDANCE BUT STILL BELOW/NEAR NORMAL (91 -PLAINS) THRU
MID WEEK. IN QUICK TURN COLD/FAST MOVING MID LEVEL TROF WILL MOVE
THRU THE INTER MTN W/NRN HIGH PLAINS THU/FRI SUPPRESSING STR AND
BRINGING WLY MID LEVEL FLOW INTO W TX SAT. THIS WILL TRY TO PUSH
PACIFIC FRONT INTO W TX SAT/SUN. RIDGE WILL AMPLIFY IN THE W ALLOWING
FOR NW MID LEVEL FLOW ACRS W TX TO DEVELOP WITH COLD AIRMASS
GATHERING ACRS ALASKA TO WRN ALBERTA SLIDING S THRU WRN HIGH PLAINS
MON. NO CHANGE TO THE WARMER LATE WEEK FCST ATTP.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             64  88  65  86 /  30   0  10   0
CARLSBAD NM               64  87  65  87 /  40  40  30  10
DRYDEN TX                 66  90  68  89 /  20  10  10   0
FORT STOCKTON TX          65  89  67  86 /  30  20  10   0
GUADALUPE PASS TX         59  80  62  80 /  40  40  30  10
HOBBS NM                  64  88  63  87 /  40  30  20  10
MARFA TX                  55  83  57  82 /  30  30  10   0
MIDLAND INTL AIRPORT TX   65  88  66  87 /  30  10  10   0
ODESSA TX                 65  88  66  88 /  30  10  10   0
WINK TX                   67  93  68  92 /  40  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Aug 30, 3:52 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 AM CDT MON AUG 30 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
452 AM CDT (352 AM MDT) MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND
TONIGHT.  STORM DEVELOPMENT WILL BE MOST FAVORABLE OVER SOUTHEASTERN
NEW MEXICO AND THE UPPER TRANS PECOS.  THE MAIN CONCERN WITH THESE
STORMS WILL BE HEAVY RAINFALL AND LOCAL FLASH FLOODING.  WHILE THE
SEVERE WEATHER THREAT IS LOW... A FEW STORMS MAY BRIEFLY BECOME
SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY SCATTERED THUNDERSTORMS ACROSS SOUTHEASTERN NEW MEXICO...
THE GUADALUPE MOUNTAINS... AND THE UPPER TRANS PECOS REGION WILL
AGAIN BE CAPABLE OF PRODUCING LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ANTICIPATED ISOLATED NATURE OF ANY SEVERE WEATHER THAT
DEVELOPS... ORGANIZED SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...
SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR THE LATEST
WEATHER INFORMATION SHOULD SEVERE WEATHER THREATEN THE AREA.

The radar

The Midland/Odessa radar (KMAF), 58 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Andrews

When
August 30, 1:27 PM CST to 1:31 PM CST
Where
Andrews County, 4 mi W of Andrews
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -102.617

Quarter size hail was reported on State Highway 176.

Hail, Scurry

When
August 30, 3:10 PM CST to 3:29 PM CST
Where
Scurry County, 10 mi WSW of Snyder
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.667, -101.067

Residents of southwestern Scurry County reported quarter to half dollar size hail between Snyder and Knapp.

Hail, Borden

When
August 30, 3:42 PM CST to 3:55 PM CST
Where
Borden County, Lake J B Thomas
Measured
0.75 in hail
Crop damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
32.600, -101.200

Thunderstorm Wind, Borden

When
August 30, 3:50 PM CST to 3:55 PM CST
Where
Borden County, Lake J B Thomas
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
32.600, -101.200

The severe thunderstorm that produced large hail in Scurry County propagated southwest across parts of Borden County. A resident along the shores of Lake J.B. Thomas reported large hail that covered the ground and damaging thunderstorm winds. The hail stripped pecans from a small private pecan orchard and thunderstorm winds broke off branches six inches in diameter.

Hail, Andrews

When
August 30, 4:10 PM CST
Where
Andrews County, 18 mi SE of Andrews
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.133, -102.333

Penny size hail was reported on Farm to Market Road 1788 in southeastern Andrews County.

Thunderstorm Wind, Midland

When
August 30, 4:30 PM CST
Where
Midland County, 7 mi NW of (Maf) Midland Intl
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.000, -102.283

Severe thunderstorm winds blew down a large flag pole at a rural homestead in northwestern Midland County.

Hail, Crane

When
August 30, 5:20 PM CST
Where
Crane County, 12 mi N of Crane
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.567, -102.350

Golfball size hail was reported at a trailer park along U.S. Highway 385 in northeastern Crane County.

Hail, Ector

When
August 30, 5:30 PM CST
Where
Ector County, 10 mi W of Odessa
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -102.533

Flash Flood, Crane

When
August 30, 6:07 PM CST to 7:30 PM CST
Where
Crane County, 14 mi N of Crane
Reported by
EMERGENCY MANAGER
Coordinates
31.429, -102.516 (the zone’s center; the record gives no point)

Local officials reported one foot deep flood waters crossing U.S. Highway 385 north of Crane.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417413, 5417416, 5417414, 5417415, 5417421, 5417417, 5417420, 5417419, 5417418.